Alert archive / Massachusetts / Flash Flood Warnings in 1999
Flash Flood Warning 22, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 16, 1999, 8:54 PM EDT for Franklin County, Massachusetts. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 1999, 8:54 PM EDT (00:54 UTC)
- Expired
- Sep 17, 1999, 6:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Franklin County, MA
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 385 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBOX 170053
FFWBOS
MAC011-171000-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
854 PM EDT THU SEP 16 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* FLOOD WARNING FOR SMALL RIVERS AND STREAMS FOR...
FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
INCLUDING GREENFIELD
* UNTIL 600 AM EDT.
* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING OVER FRANKLIN COUNTY. SMALL RIVERS AND
STREAMS WERE RISING AND FLOODING WAS BEGINNING TO OCCUR ALONG THE
SAWMILL RIVER.
AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL MAY OCCUR OVER THE COUNTY
BEFORE MIDNIGHT PUSHING OTHER SMALL RIVERS AND STREAMS OVER THEIR
BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. NEVER TRY TO CROSS A FLOODED ROADWAY. THE ROAD
COULD BE DAMAGED OR WASHED OUT.
$$
VALLEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:00 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 16, 5:00 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT THU SEP 16 1999
***UPDATED COORD CODING.***
ORIGINAL AFD FOLLOWS:
SFC OBS SHOW FLOYD CENTER MOVING OFF DELMARVA COAST. HEAVY RAIN
EXTENDS FROM VA COAST NEWD TO NEW ENGLAND WITH AREAS OF VERY HEAVY
RAIN. AS USUALLY HAPPENS WITH THESE STORMS ON THE NE COAST...RAIN
IS CONCENTRATING TO THE LEFT OF THE TRACK...WITH CAPE COD MOSTLY
FOG AND STRATUS WITH SCATTERED SHOWERS...ACK EVEN REPORTING BKN
CLDS DIFFERENT STORY ON THIS SIDE OF THE CANAL WITH STP SO FAR IN
ABV 1.5 INCHES WITH AREAS OVER 2.5 INCHES. EXPECT THIS TO CONTINUE
UNTIL AFTER FLOYD PASSES. SUBJECT TO NHC TRACK ADJUSTMENT...WOULD
ESTIMATE THIS FROM FLOYD FORWARD SPEED AND EXTEND OF PCPN ALONG
COAST...WOULD ESTMT PCPN ENDING ARND 1-2 AM SOUTH AND 4-5 AM NORTH.
CONTINUE FFA.
OTHER ISSUE TNGT IS WIND. SFC OBS SHOW LAND WINDS AHEAD OF STORM IN
THE RANGE OF 20-30 KTS (25-35 MPH) SUSTAINED WITH GUSTS IN THE L40S
OF KTS. OCEAN WINDS SUSTAINED 45 KTS WITH GUSTS TO AT LEAST 55 KTS.
WL MAKE FINAL DECISION ON WIND HEADLINES AFTER STORM TRACK IS
OFFICIAL...GENERALLY MAX WINDS OF 20-30G45 FAR NW...25-35G50 TO
LEFT OF TRACK...AND 35-50G65 TO RIGHT OF TRACK.
PCPN CLRS OUT FAST...THEN NW FLOW INTO REGION. UPPER TROF REMAINS
OVER F/A THRU 18Z FRI AND THIS SHOULD PROMOTE MIXING/MOMENTUM
TRANSFER TO SFC. FCST OF WINDS ALOFT FOR TMW SHOW NW WINDS OF 30 KTS
NEAR SFC AND UP TO 55 KTS ALOFT...SO WILL FCST NW 30-40 WITH G50.
HIGH PRES THEN BUILDS DRY WEATHER ACRS REGION FOR WEEKEND.
.BOX...FFA...THRU FRI...ALL ZONES
TROPICAL STORM WARNING...ALL COASTAL ZONES
HIGH WIND WARNING...TONIGHT...MAZ13-17-18-RIZ01-03
WIND ADVISORY...TONIGHT...MAZ05-06-11-12-14-CTZ02>04
WTBIn the hours before
Local storm report, Sep 16, 6:58 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
658 PM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM WESTERLY RI NON TSTM WINDS
09/16/99 WASHINGTON TREES DOWN AND POWER
OUT...REPORTED BY SKYWARN
SPOTTER.
0629 PM TISBURY MA NON TSTM WINDS
09/16/99 DUKES WIRES DOWN AND OAK TREES
KNOCKED DOWN BY THE WIND.
REPORTED BY MARTHA/S
VINEYARD POLICE DEPT.
0640 PM DARTMOUTH MA NON TSTM WINDS
09/16/99 BRISTOL WIRES DOWN...PER AMATUER
RADIO.
0646 PM PALMER MA NON TSTM WINDS
09/16/99 HAMPDEN LARGE LIMBS AND WIRES DOWN
BLOCKING A ROAD...PER
AMATEUR RADIO.
0646 PM WEST SPRINGFIELD MA NON TSTM WINDS
09/16/99 HAMPDEN TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0646 PM EASTHAMPTON MA NON TSTM WINDS
09/16/99 HAMPSHIRE TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0650 PM CANTON CT NON TSTM WINDS
09/16/99 HARTFORD TWO FOOT DIAMETER TREE
DOWN ON WIRE...PER SKYWARN
SPOTTER.
0650 PM CANTON CT FLOODING
09/16/99 HARTFORD SMALL STREAM HAS RISEN
INTO BACKYARDS NEAR DOWD
AVENUE...PER SKYWARN
SPOTTER.Local storm report, Sep 16, 8:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
820 PM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM SOUTHINGTON CT FLOODING
09/16/99 HARTFORD QUINNIPIAC RIVER IN FLOOD
BASED ON GAUGE OBSERVATION.
0623 PM WESTERLY RI NON TSTM WINDS
09/16/99 WASHINGTON TREES DOWN AND POWER
OUT...REPORTED BY SKYWARN
SPOTTER.
0629 PM TISBURY MA NON TSTM WINDS
09/16/99 DUKES WIRES DOWN AND OAK TREES
KNOCKED DOWN BY THE WIND.
REPORTED BY MARTHA/S
VINEYARD POLICE DEPT.
0640 PM DARTMOUTH MA NON TSTM WINDS
09/16/99 BRISTOL WIRES DOWN...PER AMATUER
RADIO.
0646 PM PALMER MA NON TSTM WINDS
09/16/99 HAMPDEN LARGE LIMBS AND WIRES DOWN
BLOCKING A ROAD...PER
AMATEUR RADIO.
0646 PM WEST SPRINGFIELD MA NON TSTM WINDS
09/16/99 HAMPDEN TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0646 PM EASTHAMPTON MA NON TSTM WINDS
09/16/99 HAMPSHIRE TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0650 PM CANTON CT NON TSTM WINDS
09/16/99 HARTFORD TWO FOOT DIAMETER TREE
DOWN ON WIRE...PER SKYWARN
SPOTTER.
0650 PM CANTON CT FLOODING
09/16/99 HARTFORD SMALL STREAM HAS RISEN
INTO BACKYARDS NEAR DOWD
AVENUE...PER SKYWARN
SPOTTER.
0700 PM SMITHFIELD RI NON TSTM WINDS
09/16/99 PROVIDENCE 2 TO 5 INCH BRANCHES
DOWN ON I-295...PER AMATEUR
RADIO.
0737 PM NORTHAMPTON MA NON TSTM WINDS
09/16/99 HAMPSHIRE POWER LINES DOWN.
0750 PM GARDNER MA NON TSTM WINDS
09/16/99 WORCESTER 30 INCH DIAMETER TREE DOWN
PER AMATEUR RADIO.
0755 PM FITCHBURG MA NON TSTM WINDS
09/16/99 WORCESTER POWER LINES DOWN. CARS
DAMAGED BY FALLEN TREES...
PER SKYWARN SPOTTER.
0757 PM ATHOL MA NON TSTM WINDS
09/16/99 WORCESTER THREE 6-INCH DIAMETER TREES
DOWN...PER AMATEUR RADIO.
0810 PM WEST SPRINGFIELD MA NON TSTM WINDS
09/16/99 HAMPDEN 2 LARGE TREES AND WIRES DOWN
BLOCKING AMOSTOWN RD...PER
AMATEUR RADIO.
0815 PM GREENFIELD MA NON TSTM WINDS
09/16/99 FRANKLIN LARGE TREES DOWNED ON
RT. 2 BETWEEN GREENFIELD
AND SHELBURNE...PER AMATEUR
RADIO.
FIELDLocal storm report, Sep 16, 8:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
820 PM EDT THU SEP 16 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM SOUTHINGTON CT FLOODING
09/16/99 HARTFORD QUINNIPIAC RIVER IN FLOOD
BASED ON GAUGE OBSERVATION.
0623 PM WESTERLY RI NON TSTM WINDS
09/16/99 WASHINGTON TREES DOWN AND POWER
OUT...REPORTED BY SKYWARN
SPOTTER.
0629 PM TISBURY MA NON TSTM WINDS
09/16/99 DUKES WIRES DOWN AND OAK TREES
KNOCKED DOWN BY THE WIND.
REPORTED BY MARTHA/S
VINEYARD POLICE DEPT.
0640 PM DARTMOUTH MA NON TSTM WINDS
09/16/99 BRISTOL WIRES DOWN...PER AMATUER
RADIO.
0646 PM PALMER MA NON TSTM WINDS
09/16/99 HAMPDEN LARGE LIMBS AND WIRES DOWN
BLOCKING A ROAD...PER
AMATEUR RADIO.
0646 PM WEST SPRINGFIELD MA NON TSTM WINDS
09/16/99 HAMPDEN TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0646 PM EASTHAMPTON MA NON TSTM WINDS
09/16/99 HAMPSHIRE TREES AND WIRES
DOWNED...PER AMATEUR
RADIO.
0650 PM CANTON CT NON TSTM WINDS
09/16/99 HARTFORD TWO FOOT DIAMETER TREE
DOWN ON WIRE...PER SKYWARN
SPOTTER.
0650 PM CANTON CT FLOODING
09/16/99 HARTFORD SMALL STREAM HAS RISEN
INTO BACKYARDS NEAR DOWD
AVENUE...PER SKYWARN
SPOTTER.
0700 PM SMITHFIELD RI NON TSTM WINDS
09/16/99 PROVIDENCE 2 TO 5 INCH BRANCHES
DOWN ON I-295...PER AMATEUR
RADIO.
0737 PM NORTHAMPTON MA NON TSTM WINDS
09/16/99 HAMPSHIRE POWER LINES DOWN.
0750 PM GARDNER MA NON TSTM WINDS
09/16/99 WORCESTER 30 INCH DIAMETER TREE DOWN
PER AMATEUR RADIO.
0755 PM FITCHBURG MA NON TSTM WINDS
09/16/99 WORCESTER POWER LINES DOWN. CARS
DAMAGED BY FALLEN TREES...
PER SKYWARN SPOTTER.
0757 PM ATHOL MA NON TSTM WINDS
09/16/99 WORCESTER THREE 6-INCH DIAMETER TREES
DOWN...PER AMATEUR RADIO.
0810 PM WEST SPRINGFIELD MA NON TSTM WINDS
09/16/99 HAMPDEN 2 LARGE TREES AND WIRES DOWN
BLOCKING AMOSTOWN RD...PER
AMATEUR RADIO.
0815 PM GREENFIELD MA NON TSTM WINDS
09/16/99 FRANKLIN LARGE TREES DOWNED ON
RT. 2 BETWEEN GREENFIELD
AND SHELBURNE...PER AMATEUR
RADIO.
FIELDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:41 PM EDT | Flash Flood Warning | BOX | Middlesex | 9 hr |
Nearby
Flash Flood Warnings in Massachusetts, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.